Alert archive / Arizona / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

August 15, 2025Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 15, 2025, 3:56 PM MST for Maricopa County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2025, 3:56 PM MST (22:56 UTC)
Expired
Aug 15, 2025, 4:30 PM MST
In force
34 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 104 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS55 KPSR 152256
SVRPSR
AZC013-152330-
/O.NEW.KPSR.SV.W.0013.250815T2256Z-250815T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
356 PM MST Fri Aug 15 2025

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 430 PM MST.

* At 356 PM MST, a severe thunderstorm was located over Gila Bend,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gila Bend and Gila Bend Auxiliary Field.

This includes the following highways...
AZ Interstate 8 between mile markers 111 and 120.
AZ Route 238 between mile markers 1 and 5.
AZ Route 85 between mile markers 1 and 4, and between mile markers
119 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3288 11272 3294 11284 3311 11277 3301 11254
TIME...MOT...LOC 2256Z 209DEG 14KT 3295 11274 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW
1 follow-up statement
194 
WWUS55 KPSR 152316
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
416 PM MST Fri Aug 15 2025

AZC013-152330-
/O.CON.KPSR.SV.W.0013.000000T0000Z-250815T2330Z/
Maricopa AZ-
416 PM MST Fri Aug 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR MARICOPA COUNTY...

At 415 PM MST, a severe thunderstorm was located near Gila Bend,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gila Bend.

This includes the following highways...
AZ Interstate 8 between mile markers 112 and 119.
AZ Route 238 between mile markers 1 and 5.
AZ Route 85 between mile markers 1 and 3, and between mile markers
119 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3289 11272 3294 11283 3311 11277 3301 11254
TIME...MOT...LOC 2315Z 209DEG 14KT 3302 11270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:35 PM MST, 2 hours 21 minutes earlier. Its key messages:

  • Another round of showers and thunderstorms will be possible through tonight with gusty winds, blowing dust, locally heavy rainfall, and lightning the main threats.
  • Rainfall chances decrease substantially over the weekend with storms primarily relegated to higher terrain areas of central and eastern Arizona.
  • Temperatures will drop into a seasonal normal range through the weekend before readings rebound back above normal by the middle of next week.
Area forecast discussion, Aug 15, 1:35 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
135 PM MST Fri Aug 15 2025

.KEY MESSAGES...

- Another round of showers and thunderstorms will be possible
through tonight with gusty winds, blowing dust, locally heavy
rainfall, and lightning the main threats.

- Rainfall chances decrease substantially over the weekend with
storms primarily relegated to higher terrain areas of central and
eastern Arizona.

- Temperatures will drop into a seasonal normal range through the
weekend before readings rebound back above normal by the middle of
next week.

&&

.SHORT TERM /Today through Saturday/...
Subtropical high pressure continues to shift east into the southern
plains in response to strong, progressive Pacific jet energy and
anomalous troughing moving into California. Between these features,
several sheared shortwaves embedded in deep southerly flow are
evident in satellite imagery and remain the focus and support for
enhanced ascent over the next 36 hours. One such shortwave
associated with the concentrated convection overnight has lifted
into northern Arizona while another more compact MCV can be seen
spinning over the Tucson area. Farther upstream, additional energy
can be seen in WV imagery quickly advancing northward into central
Sonora. Meanwhile, a much larger pool of 10+ g/kg mixing ratios have
enveloped all of south-central Arizona with an even more impressive
shallow 14-16 g/kg sfc-H8 Gulf surge advecting into the lower
Colorado River valley (albeit, topped by strong capping and a dry
elevated mixed layer). While the overall synoptic pattern and
thermodynamic profiles would support numerous storms erupting
through the eastern half of the CWA this afternoon, not all evidence
and model guidance supports this outcome.

The preponderance of model guidance and close investigation of the
synoptic pattern indicates convective initiation more likely in both
SE Arizona and northern Arizona associated with the aforementioned
shortwaves while much of the local forecast area may initially
encounter weak subsidence while also recovering from a partially
contaminated thermal profile from last night storms. However with
strengthening SW deep layer shear, the environment should refuel
with MLCape around 1000 J/kg and DCape above 1500 J/kg supporting a
threat for strong storms capable of producing robust downdrafts,
strong outflow winds, and locally heavy downpours once the shortwave
and ascent enter the area early this evening. With the introduction
of nearly unidirectional steering flow, it would also not be out of
the question for a few training/back building echoes to produce
localized flooding. Given the well mixed moisture profiles
juxtaposed with cooling temperatures aloft and steepening lapse
rates, it will only take modest forced ascent and/or a single
outflow boundary to get things kicked off, though HREF members only
suggest scattered coverage around the fringes of the Phoenix metro
limiting the POP forecast.

On Saturday, the Pacific trough will edge further inland with
shortwave and jet energy shearing north and a significantly drier
airmass aloft (above the H8-H7 layer) advecting eastward. A few
lingering showers could affect the eastern parts of the CWA during
the morning hours as low level moisture remains abundant combined
with deep southerly flow and orographic ascent. Drier air will
gradually eliminate boundary layer moisture via mechanical mixing,
however even a few isolated showers/storms could be sparked during
the late afternoon, especially over terrain escarpments before
moisture (and subsequently instability) diminish into the evening.
With some modest effective deep layer shear, it wouldn't be
unexpected to see any thunderstorm become strong and maintain
structure longer than the typical monsoon storm.

&&

.LONG TERM /Sunday through Thursday/...
The influence of the Pacific trough will help to keep temperatures
near normal through the remainder of this weekend and into early
next week with highs in a near normal range between 102-105 degrees
across the lower deserts. We will also see noticeably cooler
overnight temperatures as lows fall back into the 70s across the
western deserts to around 80 or the lower 80s in the Phoenix area
for Sunday and Monday mornings.

Enjoy the mild weather while you can because the pattern will begin
to shift again beginning early next week as the subtropical highs
shifts westward into our region by next Tuesday. Ensemble guidance
shows the ridge center strengthening during this time before
reaching its peak at some point mid to late next week. This will
likely bring H5 heights of 595-597dm back into our area by the
middle of next week resulting in highs warming back to around 110
degrees by next Tuesday. Overnight lows will also begin to warm, but
with low level moisture remaining on the lower side readings should
stay near or just above normal into mid week. The inevitable
strength of the ridge will lead to areas of Major HeatRisk again
beginning as early as Wednesday and persisting through the end of
the week. Although still fairly uncertain, models do show some
moisture beginning to creep back into the region late next week into
the following weekend which will provide at least a shot of some
isolated thunderstorm activity.

&&

.AVIATION...Updated at 1730Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation weather concern heading into early this evening
will be the potential for another round of thunderstorm activity in
the vicinity, resulting in gusty and erratic winds and localized
heavy rainfall. In the meantime, through the mid-afternoon hours,
weather conditions should remain relatively tranquil with the
overall wind pattern exhibiting the familiar diurnal tendencies with
a few hours of southerly cross-winds likely during the diurnal
transition. Thereafter, the chances of thunderstorm activity
increases.

Activity will likely develop initially south of Phoenix with an
outflow boundary likely to initiate additional activity over the
Phoenix area. The most likely timing for impacts is between 01-04z.
There is a 30-50% chance of gusts exceeding 30 kts. Conditions
should improve by the mid to late evening hours with winds shifting
out the east. FEW-SCT mid to high-level clouds will be common
through this afternoon before becoming SCT-BKN by the early evening
hours as the convective coverage increases.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation weather concerns under clear skies can be expected
throughout the TAF period. At KIPL, winds will be out of the
southeast through this afternoon before shifting out the west
temporarily early this evening. At KBLH, winds will generally be out
of the south with gusts up to 25 kts common during the afternoon and
early evening hours.

&&

.FIRE WEATHER...
Another round of showers and thunderstorms will be possible this
afternoon and evening across south-central AZ with moderate chances
of wetting rainfall, particularly over higher terrain of Gila
County. Winds will continue to follow diurnal patterns except in the
vicinity of any thunderstorms where abrupt wind shifts with gusty
outflows will be common. Temperatures will cool closer to the
seasonal normal through this weekend. Afternoon humidity levels
should improve closer to a 20-30% range in eastern districts, but
remain 10-20% in western areas. Overnight recovery will vary widely
across the area from 30% to 80%. Drier air will usher back into the
area over the weekend mostly ending rain chances except for far
eastern Arizona. MinRHs will eventually lower to closer to 10-15% by
Monday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

SHORT TERM...18
LONG TERM...Salerno
AVIATION...Lojero
FIRE WEATHER...Salerno

In the hours before

Local storm report, Aug 15, 2:02 PM MST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
202 PM MST Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Flash Flood      5 ESE Deer Valley       33.65N 112.03W
08/14/2025                   Maricopa           AZ   Trained Spotter

            ***DELAYED REPORT*** 6 inches of water
            estimated on road near the area of Cave
            Creek Road and Union Hills Drive.

1149 PM     Flash Flood      3 SSE Deer Valley       33.63N 112.08W
08/14/2025                   Maricopa           AZ   Mesonet

            ***DELAYED REPORT*** A Maricopa County Flood
            Control District Gauge located along East
            Fork Creek Wash reported water levels rising
            above alarm stage, likely flooding North 7th
            Avenue.

&&
Local storm report, Aug 15, 2:04 PM MST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
204 PM MST Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Flash Flood      4 NNW Paradise Valley   33.58N 111.97W
08/15/2025                   Maricopa           AZ   Mesonet

            ***DELAYED REPORT*** A Maricopa County Flood
            Control District Gauge measured water levels
            along Indian Bend Wash near Shea Blvd rising
            above alarm stage, likely flooding the
            greenbelt and low-water crossings
            downstream.

&&
Local storm report, Aug 15, 2:14 PM MST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
214 PM MST Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Tstm Wnd Dmg     1 S Deer Valley         33.66N 112.11W
08/14/2025                   Maricopa           AZ   Trained Spotter

            Semi-truck overturned on I-17 southbound
            near Union Hills Drive.

&&
Special weather statement, Aug 15, 2:35 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
235 PM MST Fri Aug 15 2025

AZZ553-554-559-152200-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
235 PM MST Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 300 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Freeman, or 25 miles southwest of Casa Grande,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Maricopa and Pinal
Counties.

This includes AZ Interstate 8 between mile markers 148 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3270 11223 3288 11219 3280 11193 3277 11196
      3276 11205 3273 11205 3272 11207 3272 11214
      3269 11215 3268 11219
TIME...MOT...LOC 2135Z 209DEG 14KT 3274 11214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RW
Special weather statement, Aug 15, 3:26 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
326 PM MST Fri Aug 15 2025

AZZ559-152300-
Sonoran Desert Natl Monument AZ-
326 PM MST Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 400 PM
MST...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Gila Bend Auxiliary Field, or 15 miles south of Gila
Bend, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 11278 3283 11270 3285 11266 3278 11248
      3264 11263
TIME...MOT...LOC 2225Z 209DEG 14KT 3273 11269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RW
Special weather statement, Aug 15, 3:51 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
351 PM MST Fri Aug 15 2025

AZZ538-539-559-152315-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-Tonopah Desert AZ-
351 PM MST Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 415 PM
MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm over
Gila Bend, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, and Bosque.

This includes the following highways...
AZ Interstate 8 between mile markers 109 and 121.
AZ Route 238 between mile markers 1 and 7.
AZ Route 85 between mile markers 1 and 5, and between mile markers
119 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3286 11271 3293 11287 3309 11279 3299 11254
TIME...MOT...LOC 2250Z 209DEG 14KT 3294 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:16 PM MSTSpecial Weather StatementPSRMaricopa29 min
Aug 14, 5:36 PM MSTSpecial Weather StatementPSRGila39 min
Aug 14, 6:07 PM MSTSpecial Weather StatementPSRMaricopa23 min
Aug 14, 6:08 PM MSTSpecial Weather StatementPSRMaricopa37 min
Aug 14, 6:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Aug 14, 8:28 PM MSTSpecial Weather StatementPSR47 min
Aug 14, 8:41 PM MSTSpecial Weather StatementPSRMaricopa34 min
Aug 14, 8:56 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 14, 9:22 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Aug 14, 9:28 PM MSTSpecial Weather StatementPSR47 min
Aug 14, 9:36 PM MSTAreal Flood AdvisoryPSRMaricopa38 min
Aug 14, 9:50 PM MSTSevere Thunderstorm WarningPSRMaricopa40 min
Aug 14, 9:57 PM MSTAreal Flood AdvisoryPSRMaricopa24 min
Aug 14, 9:59 PM MSTSevere Thunderstorm WarningPSRMaricopa12 min
Aug 14, 10:14 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 14, 10:21 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 14, 10:27 PM MSTSpecial Weather StatementPSR48 min
Aug 14, 10:49 PM MSTSpecial Weather StatementPSRPinal26 min
Aug 14, 11:25 PM MSTSpecial Weather StatementPSR3 hr
Aug 15, 12:48 AM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 15, 12:58 AM MSTSpecial Weather StatementPSR47 min
Aug 15, 1:42 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 15, 1:57 AM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 15, 4:06 AM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 15, 2:35 PM MSTSpecial Weather StatementPSR25 min
Aug 15, 3:26 PM MSTSpecial Weather StatementPSR34 min
Aug 15, 3:51 PM MSTSpecial Weather StatementPSRMaricopa24 min
Aug 15, 4:02 PM MSTSpecial Weather StatementPSR28 min
Aug 15, 4:12 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 15, 4:34 PM MSTSpecial Weather StatementPSRMaricopa116 min
Aug 15, 4:39 PM MSTSpecial Weather StatementPSR21 min
Aug 15, 4:49 PM MSTAreal Flood AdvisoryPSRMaricopa116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.